Ask an expert
Question

25 Feb 2003

Low Sex drive = Cipramil?
I am currenlty on the anti-depressant Cipramil. I know one of the side effects is a decrease in sexual desire. What can I do to get it back, my other half is really getting frustrated about this.
Answer 2,174 views
Expert
Sexologist
sexy

01 Jan 0001

What causes sexual desire disorders? Stress is a well-known culprit. So is distraction. Articles in women's magazines once admonished women who had difficulty with sexual arousal to "relax" and focus on their own pleasure. Right. The baby's crying, the phone's ringing, there's a loud crash in the family room, and she's supposed to relax. Or the bills aren't paid, she hasn't picked up the groceries for tomorrow's dinner party, and he just noticed that she's put on a few pounds. Great. Now relax and focus on feeling sexy.So take the daily stress and the long-term worries. Add in a dash of panic. Spice the whole mess with sprinklings of low self-image and a deteriorating sex life. Having an orgasm may not seem terribly important when you're at the limit of your overdraft protection. And living with hints that you're frigid while your ex-best friend Sally is really sexy with her new implants just may be the straw that breaks the camel's back.Given that stress and distraction are likely inhibitors of a healthy sex life, is it any surprise that some claim that depression causes FSD? While it may be hard to prove, the link is probable enough that one might suspect that treating the depression might help to improve the failing libido.Female Sexual Dysfunction and Low Self EsteemCan negative self-perception be so damaging that it interferes with your sexual health? Yes, for some women, it can.

Cipramil and other Antidepressants e.g. Prozac, Aropax, etc. side effects are quite well known. For many sufferers of depression, Prozac and other SSRI (Selective Seratonin Reuptake Inhibitor) antidepressant drugs are highly effective but they have one odious side effect: they seem to trigger sexual dysfunction in both men and women (Medinfo, 1999). Not everyone is affected in the same way, and some scientists theorize that depression causes the loss of libido, not the medication.But are your Cipramil side effects solely responsible for FSD? Or would you cease taking Cipramil or any other SSRI antidepressant drugs because side effects have a negative impact on sexual desire? Many women and their physicians feel that deep depression and the misery that accompanies it should be treated first. Cipramil side effects notwithstanding, physicians encourage their patients to persist with their antidepressant drugs, knowing that the depression is likely to go away in a few months. Left untreated, depression may cause problems in both the mental health and sexual health areas that will only get worse.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.